Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Honolulu, HI

November 17, 2022Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 17, 2022, 7:06 PM HST for Kalawao County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2022, 7:06 PM HST (05:06 UTC)
Expired
Nov 17, 2022, 11:38 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGHW50 PHFO 180506
FFWHFO
HIC009-180815-
/O.NEW.PHFO.FF.W.0009.221118T0506Z-221118T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
706 PM HST Thu Nov 17 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1015 PM HST.

* At 706 PM HST, radar indicated heavy rain over windward portions 
  of east Maui. Rain was falling at a rate of 2 to 4 inches per 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kipahulu, Nahiku, Hana, Kaupo, Keanae, Haleakala National Park, 
  Wailua and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

The heavy rains may cause rock and mudslides in steep terrain areas.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1015 PM HST if flooding 
persists.

LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
      2084 15624 2092 15620 2087 15614 2088 15613
      2087 15612 2086 15612 2085 15612 2084 15611
      2081 15600 2078 15597 2077 15597 2070 15598
      2064 15604 2061 15614 2062 15619

FLASH FLOOD...RADAR INDICATED

$$

POWELL
2 follow-up statements
932 
WGHW50 PHFO 180755
FFWHFO
HIC009-181115-
/O.EXT.PHFO.FF.W.0009.000000T0000Z-221118T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
955 PM HST Thu Nov 17 2022

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 115 AM HST.

* At 955 PM HST, radar indicated heavy rain continuing over windward 
  portions of east Maui. Rain was falling at a rate of 1 to 3 inches 
  per hour. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kipahulu, Nahiku, Hana, Kaupo, Keanae, Haleakala National Park, 
  Wailua and Hamoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

The heavy rains may cause rock and mudslides in steep terrain areas.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 115 AM HST if flooding 
persists.

LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
      2084 15624 2092 15620 2087 15614 2088 15613
      2087 15612 2086 15612 2085 15612 2084 15611
      2081 15600 2078 15597 2077 15597 2070 15598
      2064 15604 2061 15614 2062 15619

FLASH FLOOD...RADAR INDICATED

$$

POWELL
756 
WGHW70 PHFO 180938
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1138 PM HST Thu Nov 17 2022

HIC009-180948-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-221118T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1138 PM HST Thu Nov 17 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 2060 15624 2066 15624 2070 15613 2076 15611
      2084 15624 2092 15620 2087 15614 2088 15613
      2087 15612 2086 15612 2085 15612 2084 15611
      2081 15600 2078 15597 2077 15597 2070 15598
      2064 15604 2061 15614 2062 15619

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 3:58 PM HST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 17, 3:58 PM HST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
358 PM HST Thu Nov 17 2022

.SYNOPSIS...
A surface trough near the islands weakened the trades today,
allowing some afternoon clouds and showers over interior and
leeward locales. An upper trough will enhance trade wind showers
into Friday, making thunderstorms possible north and east of Oahu
and Maui County through tonight. Winds will become strong this
weekend as the upper trough exits and high pressure redevelops
northeast of the islands.

&&

.DISCUSSION...
Current visible satellite and radar imagery shows scattered heavy
showers and a few lightning strikes over the windward Oahu and
Molokai coastal waters, where a mid-level shortwave moving
eastward is meeting a surface trough moving slowly westward.
Thunderstorms continue to develop just outside the coastal waters
to the north of Maui County, as well, along the leading edge of
the shortwave. The surface trough has also served to weaken winds
over the local area today, allowing some low clouds and showers to
develop over interior and leeward locations of most islands.
Thunder has been absent from interior Big Island so far today, but
some cells are starting to pop there, so a slight chance remains
into this evening.

As the shortwave and surface trough near each other tonight, the
surface trough will become sharper and further enhance showers,
with some heavy at times into Friday. As the surface trough
interacts with the instability associated with the shortwave
through tonight, isolated thunderstorms could develop in the area
to the north and east of Oahu and Maui County. The surface trough
northeast of the state will also keep winds in the light to
moderate range through Friday morning.

As the trough aloft exits the area to the east, the surface trough
washes out, allowing trade winds to return by Friday afternoon.
The weak surface ridge to the north of the area will restrengthen
into a high to the northeast this weekend, causing trades to
become strong over the state through early next week. During this
time, building mid-level ridging and below normal precipitable
water values will result in a drier than average trade shower
pattern.

In the long range, the global models are hinting at a front
approaching Hawaii from the northwest beginning Wednesday night.
As we head into Thanksgiving Day, a band of showers and large area
of strong northeast winds behind the front could move into the
island chain. Quite a bit of variance exists in the models this
far out, so the forecast for that period is a blend of the current
forecast with the latest deterministic models and their respective
ensembles.

&&

.AVIATION...
A surface trough moving slowly westward, north of the islands,
will maintain a weakened background trade wind flow across the
state into Friday. An upper trough moving toward Kauai, will
slowly move eastward across the islands through the forecast
period, enhancing atmospheric instability across the state. A more
typical trade wind flow is expected to redevelop later Friday, as
the surface ridge becomes reestablished north of the state.
Overall, showers will remain scattered across much of the region
tonight, with locally heavy rainfall possible. Showers will then
tend to favor windward zones later Friday as a more typical trade
wind weather pattern develops. In addition, there is a slight
chance of thunderstorms for some areas tonight.

Mainly VFR conditions are expected across TAF locations through
the period, however MVFR conditions are expected in heavier
showers, though the areal extent should remain below AIRMET
criteria.

A period of light ice could potentially develop in a layer
btw FL180/FL280 through tonight, as a band of mid and upper lvl
moisture lifts up across the islands.

&&

.MARINE...
A surface ridge about 200 nm N of Kauai is supporting light to
moderate trade winds on the large scale, but a surface trough near
and north of Maui and Oahu continues to interrupt the trade flow
near the islands. Light to moderate E-SE winds prevail E of the
trough axis, moderate NE-E winds are W of the trough axis, and
light winds exist along the axis of the trough. Heavy showers and
isolated thunderstorms are forming near the trough axis this
afternoon, with greatest coverage over Oahu's windward waters.

Little overall change is expected this evening as the trough
gradually drifts toward the N. As high pressure builds to the NW
of the islands and the trough gradually weakens through Friday, NE
winds will increase statewide, beginning over Kauai waters as
early as tonight. As the high builds through the weekend, strong
ENE trade winds are expected to drive increased seas, with Small
Craft Advisory (SCA) thresholds for winds/seas being exceeded in
many areas, potentially as early as Friday in the windier zones.
Some weakening of the ridge will likely lead to gradually
diminishing wind speeds and seas early next week.

A fresh pulse of NNW swell (340 degrees) that arrived today is
expected to peak soon, then gradually lower into Friday. A High
Surf Advisory (HSA) is posted for N facing shores of all islands
except Lanai and Kahoolawe. The source of this swell was a low
that directed largest seas to the NE of the islands, thus NDBC
buoys 51001/51101 NW of Kauai are not detecting the bulk of this
swell energy, with buoy 51000 being more representative of what
has been detected by near shore PacIOOS buoys. This swell will
gradually diminish Friday and Saturday. A new long-period WNW
swell will build Saturday night and Sunday, producing surf near
HSA levels as it peaks Sunday night and Monday, then slowly lower
through the middle of next week. Another NNW swell is possible
around the middle of next week.

East shore surf will remain small through Friday, but will be
increasing over the weekend and early next week as trade winds
strengthen. A small S swell now arriving will gradually diminish
over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for north facing shores
of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island.

&&

DISCUSSION...TS/RAB
AVIATION...SWR
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 5:25 PM HSTAreal Flood AdvisoryHFOKalawao105 min
Nov 17, 6:48 PM HSTSpecial Marine WarningHFO42 min
Nov 17, 7:02 PM HSTSpecial Marine WarningHFO118 min
Nov 17, 8:05 PM HSTSpecial Marine WarningHFO37 min
Nov 17, 8:15 PM HSTSpecial Marine WarningHFO109 min
Nov 17, 8:46 PM HSTAreal Flood AdvisoryHFOKalawao17 min
Nov 17, 9:02 PM HSTFlash Flood WarningHFOKalawao107 min
Nov 18, 3:50 AM HSTSpecial Marine WarningHFO55 min
Nov 18, 4:33 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.